Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Inhaled water and aspirated some while swimming. Having headache and cough. What to do?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Yesterday, I was swimming in the ocean, in the SE United States. A large wave knocked me down, pulled me under and I got water all up in my nose and aspirated some. Today I have a headache and a cough.
This part of the ocean is located near a bay and this bay has a river that empties into it. Several days before, the ocean water was brownish (normally green) from all of the heavy rain. When I fell, the water had cleared up.
Am I at any risk for Naegleria fowleri? I know that Naegleria can be found in brackish water, I do not know if an area near a bay, with heavy surf, that can be affected by heavy rain , would be considered brackish.
What about any other infection risk?
Thank you
Posted Mon, 5 Aug 2013 in General Health
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting on XXXXXXX

Well there is hardly evidence that Naegleria fowleri can be found in salty water and brackish water is water with more salinity than seawater. Naegleria fowleri is a amoeba that mostly affects the brain and usually causes meningoencephalitis in the few cases that have been determined. It hardly presents with respiratory symptoms.
Well if you are presenting with headache and cough, other causes could actually be ruled out, notably acute bronchitis (due to viral or bacteria etc), pneumonia etc.
Well waters do always have a lot of microbes and any one of them could be directly responsible for your symptoms but do not also forget that, you could still have not caught any infection from the water but rather contracted infection (airborne- which is the most common route of respiratory infections).

However, you will need to see a doctor so you can properly be examined and provided with appropriate medications.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor